Mathematical Programming

, Volume 28, Issue 1, pp 1–24 | Cite as

On the existence and approximation of zeroes

  • Gerard van der Laan


In this paper we consider the problem of finding zeroes of a continuous functionf from a convex, compact subsetU of ℝ n to ℝ n . In the first part of the paper it is proved thatf has a computable zero iff:C n →ℝ n satisfies the nonparallel condition for any two antipodal points on bdC n, i.e. if for anyx∈bdC n ,f(x)≠αf(−x), α≥0, holds. Therefore we describe a simplicial algorithm to approximate such a zero. It is shown that generally the degree of the approximate zero depends on the number of reflection steps made by the algorithm, i.e. the number of times the algorithm switches from a face τ on bdC n to the face −τ. Therefore the index of a terminal simplex σ is defined which equals the local Brouwer degree of the function if σ is full-dimensional. In the second part of the paper the algorithm is used to generate possibly several approximate zeroes off. Two sucessive solutions may have both the same or opposite degrees, again depending on the number of reflection steps. By extendingf:U→ℝ n to a function g from a cube containingU to ℝ n , the procedure can be applied to any continuous functionf without having any information about the global and local Brouwer degrees a priori.

Key words

Simplical Approximation Complementary 1-Simplex Variable Dimension Algorithm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E.I. Allgower and K. Georg, “Simplicial and continuation methods for approximating fixed points and solutions to systems of equations”,SIAM Review 22 (1980) 28–75.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    E.L. Allgower and K. Georg, “Homotopy methods for approximating several solutions to nonlinear systems of equations”, in: W. Forster, ed.,Numerical solution of highly nonlinear problems (North-Holland, Amsterdam, 1980) pp. 253–270.Google Scholar
  3. [3]
    U. Borsuk, “Drei Sätze über dien-dimensionale euklidische Sphär”,Fundamenta Mathematica 20 (1933) 177–190.zbMATHGoogle Scholar
  4. [4]
    R.M. Freund, “Variable dimension complexes with applications”, Technical Report Sol 80-11, Department of Operations Research, Stanford University, Stanford, CA, 1980).Google Scholar
  5. [5]
    R.M. Freund and M.J. Todd, “A constructive proof of Tucker's combinatorial lemma”,Journal of Combinatorial Theory Series A 30 (1981), 321–325.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    C.B. Garcia and W.I. Zangwill, “Global continuation methods for finding all solutions to polynomial systems of equations inn variables”, in: A.V. Fiacco and K.O. Kortenak, eds.Extremal methods and systems analysis, Lecture Notes in Economics & Mathematical Systems 174 (Springer, Berlin, 1980) pp. 481–497.Google Scholar
  7. [7]
    M.M. Jeppson, “A search for the fixed points of a continuous mapping”, in: R.H. Day and S.M. Robinson, eds.,Mathematical topics in economics theory and computation (SIAM, Philadelphia, 1972) pp. 122–129.Google Scholar
  8. [8]
    M.A. Krasnosell'skii,Topological methods in the theory of nonlinear integral equations (Pergamon Press, Oxford, 1964).Google Scholar
  9. [9]
    H.W. Kuhn, “Finding roots by pivoting”, in: S. Karamardian, ed.,Fixed Points: algorithms and applications (Academic Press, New York, 1977) pp. 11–39.Google Scholar
  10. [10]
    G. van der Laan, with the collaboration of A.J.J. Talman, Simplicial fixed point algorithms (Mathematical Centre Tract 129, Mathematisch Centrum, Amsterdam, 1980).zbMATHGoogle Scholar
  11. [11]
    G. van der Laan and A.J.J. Talman, “A restart algorithm for computing fixed points without an extra dimension”,Mathematical Programming 17 (1979) 74–84.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    G. van der Laan and A.J.J. Talman, “A restart algorithm without an artificial level for computing fixed points on unbounded regions”, in: H.O. Peitgen and H.O. Walther, eds.,Functional differential equations and approximation of fixed points (Lecture Notes in Mathematics 730, Springer, Berlin, 1979) pp. 247–256.CrossRefGoogle Scholar
  13. [13]
    G. van der Laan and A.J.J. Talman, “A class of simplicial restart fixed point algorithms without an extra dimension”,Mathematical Programming 20 (1981) 33–48.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    G. van der Laan and A.J.J. Talman, “Labelling rules and orientation: on Sperner's lemma and Brouwer degree”, in: E.L. Allgower, K. Glashoff and H.O. Peitgen, eds.,Numerical solution of nonlinear equations, Lecture Notes in Mathematics 878 (Springer, 1981) pp. 238–257.Google Scholar
  15. [15]
    S. Lefschetz,Introduction to Topology (Princeton University Press, Princeton, NJ, 1949).zbMATHGoogle Scholar
  16. [16]
    L.A. Lyusternik and L.G. Shnirel'man, “Topological methods in variational problems and their applications to the differential geometry of surfaces”,Uspekhi Matematicheskikh Nauk (N.S.) 2 (1947).Google Scholar
  17. [17]
    O.H. Merrill, “Applications and extensions of an algorithm that computes fixed points of certain upper semi-continuous point to set mappings”, Ph.D. Dissertation, University of Michigan (Ann Arbor, MI, 1972).Google Scholar
  18. [18]
    M. Prüfer and H.W. Siegberg, “On computational aspects of topological degree inR n”, in: H.O. Peitgen and H.O. Walther, eds.,Functional differential equations and approximations of fixed points, Lecture Notes in Mathematics 730 (Springer, Berlin 1979) pp. 410–433.CrossRefGoogle Scholar
  19. [19]
    P.M. Reiser, “A modified integer labelling for complementarity algorithms”,Mathematics of Operations Research 6 (1981) 129–139.zbMATHMathSciNetCrossRefGoogle Scholar
  20. [20]
    A.J.J. Talman, with the collaboration of G. van der Laan, Variable dimension fixed point algorithms and triangulations, Mathematical Centre Tract 128 (Mathematisch Centrum, Amsterdam, 1980).zbMATHGoogle Scholar
  21. [21]
    M.J. Todd,The computation of fixed points and applications (Lecture Notes in Economics and Mathematical Systems 124, Springer, Berlin, 1976).zbMATHGoogle Scholar
  22. [22]
    M.J. Todd, “Global and local convergence and monotonicity results for a recent variable-dimension simplicial algorithm”, in: W. Forster, ed.,Numerical solution of highly nonlinear problems (North-Holland, Amsterdam, 1980) pp. 43–69.Google Scholar
  23. [23]
    M.J. Todd and A.M. Wright, “A variable dimension simplicial algorithm for antipodal fixed point theorems”,Numerical Functional Analysis and Optimization 2 (1980) 155–186.zbMATHMathSciNetGoogle Scholar
  24. [24]
    A. W. Tucker, “Some topological properties of disk and sphere”,Proceedings of the First Canadian Mathematical Congress (University of Toronto Press, Toronto, 1946) pp. 285–309.Google Scholar

Copyright information

© The Mathematical Programming Society Inc. 1984

Authors and Affiliations

  • Gerard van der Laan
    • 1
  1. 1.Department of Actuarial Sciences and EconometricsFree UniversityAmsterdamThe Netherlands

Personalised recommendations